Minnesota, 2004

Winter Storm in Minnesota, January 24 to 26, 2004

January 24 to 26, 2004 · NWS FGF · 24 events in 24 counties and zones

An inverted trough extended into the northern plains from an area of surface low pressure over the central plains. Much of the area received over 6 inches of snow.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An inverted trough extended into the northern plains from an area of surface low pressure over the central plains. Much of the area received over 6 inches of snow. A heavy snow band set up from Cooperstown to Mayville (North Dakota) and toward Wadena, Minnesota. Up to 2 feet of snow fell along this line. Wind chills of 20 below to 30 below zero also occurred during the day sunday (January 25th). 17 inches of snow fell at Hillsboro, ND, and 21 inches fell at Ada, MN. Many sunday church services and other activities were cancelled. Most schools were closed on monday, or started late. A 15 to 20 car pileup occurred on the Interstate 94 bridge between Fargo and Moorhead, with only minor injuries reported. Because of the snow, many areas only had partial mail service on monday. Such heavy amounts of snow had not been seen since the record setting winter of 1996/97. Many counties across Minnesota welcomed the heavy snow, as recent years had been tough for outdoor recreational activities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 24, 2:30 PM CST, 55 minutes earlier.

Area forecast discussion, Jan 24, 2:30 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
230 PM CST SAT JAN 24 2004

...FORECAST CHALLENGE CONCERNS SNOWFALL POTENTIAL...ASSOCIATED
HEADLINES AND TEMPERATURES.

MODELS IN GOOD AGREEMENT THROUGH PERIOD AND WILL USE MIX FOR
FORECAST.

WELL DEFINE BAROCLINIC LEAF FEATURE FROM SATELLITE IMAGERY CROSSING
NORTHERN ROCKIES IN ADVANCE OF MID LEVEL TROUGH. ABOVE WAVE AND
ASSOCIATED SURFACE INVERTED TROUGH TO DRAG ACROSS FA LATER TONIGHT
INTO MONDAY LEADING TO PROLONGED SNOW EVENT.

SNOW OVER CENTRAL/WESTERN ND FROM UPSTREAM RADARS CURRENTLY SHIFTING
EAST INTO FAR WESTERN FA. ISENTROPIC LIFT AND LOWER CONDENSATION
PRESSURE DEFICITS REACH AS FAR EAST AS RED VALLEY BY MIDNIGHT AND
ACROSS ALL OF FA BY 12Z SUNDAY. KMBX-88D INDICATING RETURNS AS FAR
NORTH AS INL BORDER AND MODELS HAVE EXPANDED QPF FARTHER NORTH THAN
EARLIER RUNS. >.30 PRECIPITABLE H20 SPREADS ACROSS MOST OF THE
REGION AND SHOULD BE PRETTY EFFICIENT AS LIFT SIGNIFICANT WITH
WAVE...STRENGTH OF WARM ADVECTION AND FA IN ENTRANCE REGION OF JET.
LOW LEVEL WARM ADVECTION MAXIMIZED ACROSS SOUTHERN FA AND HIGHEST
QPF. CONCERN IS THAT WITH FARTHER NORTH EXPANSION OF QPF LOWER
TEMPERATURES ACROSS THIS AREA WILL LEAD TO HIGHER LIQUID TO SNOW
RATIO. AFTER COORDINATION WITH NEIGHBORS WILL ISSUE WINTER STORM
WARNING ACROSS ENTIRE FA. BEST POTENTIAL FOR SIGNIFICANT SNOW STILL
LOOKS TO BE ACROSS SOUTHERN THIRD DECREASING AS YOU GO NORTH. AS FAR
AS TEMPERATURES EXPECT QUICK DROP OVER FAR NORTHEAST PRIOR TO
MIDNIGHT THEN STEADY OR SLOWLY RISING TEMPERATURES ACROSS THE REGION
AS CLOUDS OVERSPREAD AND WARM ADVECTION INCREASES. NUMERICAL
GUIDANCE IN EXCELLENT AGREEMENT AND WILL FOLLOW THROUGH MOST OF
PERIOD. FORTUNATELY WIND DOES NOT LOOK TO BE A SIGNIFICANT PROBLEM
OTHER THAN MODEST BLOWING AND DRIFTING.

HEAVIEST SNOWFALL SHOULD TRANSITION EAST INTO MINNESOTA LATER SUNDAY
AND SUNDAY NIGHT HENCE KEEPING WARNING GOING INTO SUNDAY NIGHT.
TOTAL ACCUMULATIONS COULD BE INTERESTING BASED ON PROGGED QPF BUT
FOR NOW WILL STAY CONSERVATIVE AND LET LATER SHIFTS ADJUST IF
NECESSARY.

WAVE EXITS REGION MONDAY WITH DRYING COLUMN FROM WEST TO EAST ON
MONDAY WITH SNOW LIKELY TO CONTINUE GOOD PART OF DAY OVER EASTERN FA
HOWEVER ACCUMULATIONS DO NOT LOOK SIGNIFICANT.

HIGH NOSES INTO WEST HALF OF FA MONDAY NIGHT EARLY TUESDAY. WITH
FRESH SNOW...COLD ADVECTION AND CLEARING WILL SEE COLDEST
TEMPERATURES THIS AREA.

.LONG TERM...

DISAGREEMENT EXISTS CONCERNING DEVELOPING UPPER LEVEL PATTERN. MAIN
CHALLENGE WILL BE DETERMINING FUTURE PLANS OF SHORT WAVE CURRENTLY
OVER THE YUKON CANADIAN PROVIDENCE. 00Z GFS IS A SIGNIFICANT OUTLIER
WITH AN UPPER LOW DEVELOPING OVER BRITISH COLUMBIA...GENERATING A
PACIFIC FLOW FOR THE NORTHERN PLAINS. ECMWF...CANADIAN AND NOGAPS
HAVE UPPER LOW FURTHER EAST...PROVIDING A COLDER REGIME. WILL NEED
MONITOR FUTURE RUNS. WILL CONTINUE TO LEAN TOWARD PERSISTENCE WITH
RESPECT TO TEMPS...HOWEVER WILL MODERATE A COUPLE OF DEGREES CLOSER
TO MEX GUIDANCE. GFS INDICATING A POSSIBLE SNOW EVENT OVER THE
NORTHERN PLAINS WED/WED NIGHT. WILL INTRODUCE A CHANCE FOR -SN FOR
THE SOUTHERN ZONES...BUT MAY NEED TO BE ADJUSTED NORTHWARD IF 00Z
GFS PANS OUT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FOR SAT NIGHT THROUGH SUN NIGHT FOR ALL OF
EASTERN NORTH DAKOTA AND DEVILS LAKE BASIN.
MN...WINTER STORM WARNING FOR SAT NIGHT THROUGH SUN NIGHT FOR ALL OF
NORTHWEST AND WEST CENTRAL MINNESOTA.

&&

VOELKER/DPORTER
Hazardous weather outlook, Jan 24, 6:50 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CST SAT JAN 24 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
650 AM CST SAT JAN 24 2004

...WINTER STORM WATCH FOR PARTS OF EASTERN NORTH DAKOTA...NORTHWEST
AND WEST CENTRAL MINNESOTA TONIGHT THROUGH SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE THREAT FOR SIGNIFICANT SNOW EXISTS OVER SOUTHEAST NORTH DAKOTA
AND PORTIONS OF NORTHWEST AND WEST CENTRAL MINNESOTA. SIX TO EIGHT
INCHES OF ACCUMULATION IS POSSIBLE FROM SATURDAY EVENING TO SUNDAY
NIGHT ALONG AND SOUTH OF HIGHWAY TWO HUNDRED...WITH EIGHT TO TEN
INCHES POSSIBLE SOUTH OF INTERSTATE 94.  WINDS MAY ALSO INCREASE
SUNDAY NIGHT...CREATING BLOWING AND DRIFTING SNOW OVER AREAS THAT
RECEIVE FRESH SNOW ALONG WITH BITTER COLD WIND CHILLS.

A LOW PRESSURE SYSTEM DEVELOPING OVER THE MONTANA ROCKIES WILL MOVE
SOUTHEAST ACROSS THE PLAINS THROUGH THE WEEKEND. AN INVERTED TROUGH
EXTENDING FROM THE LOW ACROSS THE NORTHERN PLAINS WILL BE THE FOCUS
FOR AN EXTENDED PERIOD OF SNOWFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINTER STORM WATCH CONTINUES FOR PARTS OF EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE PROVIDE SNOWFALL AND OTHER WEATHER INFORMATION.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

NG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter storm. Local standard time, as filed.

Winter Storm, Kittson

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
Kittson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Winter Storm, Roseau

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
Roseau forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Winter Storm, Lake of the Woods

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
Lake of the Woods forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Winter Storm, West Marshall

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
West Marshall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, East Marshall

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
East Marshall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, West Polk

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
West Polk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
East Polk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, Pennington

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
Pennington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Winter Storm, Red Lake

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
Red Lake forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Winter Storm, North Beltrami

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
North Beltrami forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, South Beltrami

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
South Beltrami forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, North Clearwater

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
North Clearwater forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
South Clearwater forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, Norman

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
Norman forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
Mahnomen forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
West Becker forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
East Becker forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
Hubbard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Winter Storm, Wadena

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
Wadena forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Winter Storm, Wilkin

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
Wilkin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Winter Storm, West Otter Tail

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
West Otter Tail forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, East Otter Tail

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
East Otter Tail forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
January 24, 3:25 PM CST to January 26, 3:15 AM CST
Where
Grant forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383912, 5383913, 5383914, 5383915, 5383916, 5383917, 5383918, 5383919, 5383920, 5383921, 5383922, 5383923, 5383924, 5383925, 5383926, 5383927, 5384043, 5384044, 5384045, 5384046, 5384047, 5384048, 5384049, 5384050.